Cookies

We use cookies to ensure that we give you the best experience on our website. You can change your cookie settings at any time. Otherwise, we'll assume you're OK to continue.


Durham Research Online
You are in:

A new intersection model and improved algorithms for tolerance graphs.

Mertzios, G.B. and Sau, I. and Zaks, S. (2009) 'A new intersection model and improved algorithms for tolerance graphs.', SIAM journal on discrete mathematics., 23 (4). pp. 1800-1813.

Abstract

Tolerance graphs model interval relations in such a way that intervals can tolerate a certain degree of overlap without being in conflict. This class of graphs, which generalizes in a natural way both interval and permutation graphs, has attracted many research efforts since their introduction in [M. C. Golumbic and C. L. Monma, Congr. Numer., 35 (1982), pp. 321–331], as it finds many important applications in constraint-based temporal reasoning, resource allocation, and scheduling problems, among others. In this article we propose the first non-trivial intersection model for general tolerance graphs, given by three-dimensional parallelepipeds, which extends the widely known intersection model of parallelograms in the plane that characterizes the class of bounded tolerance graphs. Apart from being important on its own, this new representation also enables us to improve the time complexity of three problems on tolerance graphs. Namely, we present optimal $\mathcal{O}(n\log n)$ algorithms for computing a minimum coloring and a maximum clique and an $\mathcal{O}(n^{2})$ algorithm for computing a maximum weight independent set in a tolerance graph with $n$ vertices, thus improving the best known running times $\mathcal{O}(n^{2})$ and $\mathcal{O}(n^{3})$ for these problems, respectively.

Item Type:Article
Keywords:Tolerance graphs, Parallelogram graphs, intersection model, Minimum coloring, Maximum clique, Maximum weight independent set.
Full text:PDF - Published Version (349Kb)
Status:Peer-reviewed
Publisher Web site:http://dx.doi.org/10.1137/09075994X
Publisher statement:© 2009 Society for Industrial and Applied Mathematics. Unauthorized version of this article is prohibited.
Record Created:16 Dec 2011 12:35
Last Modified:16 Dec 2011 12:57

Social bookmarking: del.icio.usConnoteaBibSonomyCiteULikeFacebookTwitterExport: EndNote, Zotero | BibTex
Usage statisticsLook up in GoogleScholar | Find in a UK Library